RSS
TwitterFacebook

Gadolinium Deposition Disease Was Caused by MultiHance MRI Contrast Dye, Lawsuit Claims

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

In a product liability lawsuit filed this week, a California man indicates that he has been left with a painful and debilitating medical condition, known as gadolinium deposition disease, following multiple MRI exams where he was injected with MultiHance contrast dye.

The complaint (PDF) was filed by Jeffrey Steiner in the U.S. District Court for the Northern District of California on June 27, naming Bracco Diagnostics, Inc., Mallinckrodt Inc., Liebel-Flarsheim Company, LLC and several unnamed entities as defendants.

Steiner indicates that he was injected with the gadolinium-based MRI contrast agent (GBCA) MultiHance, which is designed to enhance the images. Although the manufacturer indicated that the contrast dye poses little serious health risk, Steiner claims that he has suffered toxic effects from gadolinium retained in his body following the exams.

“Contrary to the defendant’s promotion of GBCAs as being benign contrast agents that harmlessly exit the body shortly after administration in patients with normal kidney function, [Steiner] continues to have retained gadolinium in (his) body, years after being administered the GBCAs,” the lawsuit states. “Plaintiff was never warned about the symptoms of gadolinium retention because he had normal renal function and the GBCA manufacturers chose to only provide warnings to patients with reduced renal function.”

The lawsuit indicates that Steiner now suffers from fibrosis in his organs, skin and bones, and has retained gadolinium in his brain. He has has been left with persistent symptoms, including severe pain, skin hardening, problems walking, cognitive issues, loss of balance and sensations of burning and tightness in his skin.

In recent years, the MRI contrast dye problems have come to be known as gadolinium deposition disease (GDD), and similar side effects have been reported among individuals who received MultiHance, Magnevist, Optimark and other gadolinium contrast agents during an MRI and MRA exams

The case joins a growing number of MRI gadolinium toxicity lawsuits filed in recent months, each raising similar allegations that the manufacturers knew, or should have known, about the risks associated with their products, but failed to provide adequate warnings for patients or the medical community.

Concerns About Gadolinium Deposition Disease

Warnings about risks of gadolinium side effects among individuals with an acute kidney injury or chronic kidney disease were previously issued about 10 years ago. However, gadolinium deposition disease is seen among patients with normal kidney function, who are not warned about the risk of these problems before agreeing to undergo an MRI with contrast.

In recent years, several studies have found evidence that gadolinium from MRI contrast dyes may build up in the brain, leading the FDA to require more thorough research to help determine whether further restrictions need to be placed on the use of the contrast agents.

In December 2017, the FDA issued a drug safety communication for Omniscan and other gadolinium-based contrast agents, including Gadavist, OptiMark, Magnevist and others, providing new information about the risk of gadolinium retention and potential side effects, even for individuals with normal kidney function.

The manufacturers were required to provide new warnings and information in a Medication Guide, which all patients receiving an MRI contrast dye will be asked to read.

The FDA also recommended that health care professionals consider the fact that the body retains gadolinium when deciding whether to give it to patients that may be at higher risk of health problems. These include women who are pregnant or think they may be pregnant, patients with kidney problems, children, and patients when inflammatory conditions. The recommendations also suggest that repeated use of the contrast agents be minimized where possible, particularly when MRIs are scheduled closely together.

Patients are now urged to tell their health care professionals whether they are pregnant or may be pregnant, whether they have kidney problems, and the date of their last MRI with gadolinium, or whether they have had repeated MRI scans that involved the use of gadolinium contrast agents.

In the coming months, as more individuals contact lawyers about MRI contrast problems that may be the result of gadolinium allergic reactions or toxicity, the size and scope of the litigation is expected to increase dramatically.

Tags: , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.